Brown patches under eyes after upper blepharoplasty and fat transfer. What can I do? (Photo)

3 months ago I had an upper blepharoplasty and fat transfer under eyes. After 3 weeks the bruising had mostly faded but these brown patches appeared. I have been using Hydroquonine 8% nightly for past 6 weeks and using Arnika daily, oral and topical. Not much success. Will this eventually disappear on its own or could this be permanent? Would a peel or laser treatment help this along? Have spent hundreds on makeup and nothing can cover it completely. I'm desperate for a solution.

Doctor Answers 4

Hemosiderin Staining after Blepharoplasty

Hi Karen.  It looks like what you are experiencing is hemosiderin staining.  This is a common problem for patients that have had surgery such as rhinoplasty and blepharoplasty.  

We use q-switched lasers to remove the dark coloration and at the link below you can see before and after photos of a similar case for our Orange County patient.  


Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

Brown patches under the eyes after fat transfer

Dear karenldm,

  • If bruising persists past 2 weeks, some of the iron from the red blood cells can leak out causing this discoloration
  • It can take time for it to improve (6 months)
  • You may want to try a vitamin K cream to help
  • I also agree that the HQ cream probably will not help

Best,
Dr. Nima

Nima Shemirani, MD
Beverly Hills Facial Plastic Surgeon
4.9 out of 5 stars 68 reviews

Brown patches under eyes after upper blepharoplasty and fat transfer

Neither of those treatments produce long term discoloration. Stop the high dose Hydroquinone as it can be very irritating. Discuss with your surgeon further treatments options.

Curtis Perry, MD
Downey Facial Plastic Surgeon
4.8 out of 5 stars 16 reviews

This appears to be hyperemia.

That is increased capillary circulation related to the healing process.  I know that it seems that 3 months is a lot of healing.  For many it would be.  However, your lower eyelid skin is so thin that you are seeing through the skin into the deeper connective tissue.  The Hydroquinone 8% is highly irritating and can actually dilate the capillaries and perversely make this hyperemia worse.  Also, I am sorry to tell you that the arnica that you are taking is not effective and has absolutely no role in resolving this issue.  I would recommend discussing with your surgeon the discontinuation of the hydroquinone, use of appropriate sun screen to the face to prevent stimulating actual hyperpigmentation.  Likely this will get better over the next 3 months.  A chemical peel or laser resurfacing may be an appropriate long term option but not now.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
4.9 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.